Thunderstorm Wind, Ulster
- When
- August 5, 1:38 PM EST
- Where
- Ulster County, Marlboro
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.600, -73.983
Trees down
On August 5, a cold front moved through southeastern New York. The air mass to the east of the cold frontwas warm, humid and unstable.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
On August 5, a cold front moved through southeastern New York. The air mass to the east of the cold frontwas warm, humid and unstable. During the early to mid afternoon, thunderstorms formed in the mid HudsonValley ahead of this cold front. A few thunderstorms contained severe wind gusts. Trees were blown down alongthe Wallkill River, in Gardiner; and along the Hudson River, in Marlboro and Hyde Park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 5, 2:24 AM EST, 11 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 324 AM EDT FRI AUG 5 2005 .SYNOPSIS...A COLD FRONT WILL MOVE ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND IN THE LATE MORNING THROUGH THE AFTERNOON WITH THE THREAT OF SCATTERED SHOWERS AND THUNDERSTORMS. SURFACE HIGH PRESSURE WILL BUILD INTO THE NORTHEAST FRIDAY NIGHT FROM THE UPPER MIDWEST AND NORTHERN GREAT LAKES REGION WITH COOLER AND DRIER WEATHER. THIS HIGH WILL PRODUCE SUNNY AND PLEASANT WEATHER FOR THE UPCOMING WEEKEND. HUMIDITY LEVELS WILL BE LOW AND QUITE COMFORTABLE ON THE WEEKEND. LARGE SCALE OVERVIEW...THE LATEST WATER VAPOR/INFRARED SATELLITE LOOP UP TO 06Z WITH 500 MB RADIOSONDE REPORTS FROM 00Z OVERLAYED DEPICTS A HIGH AMPLITUDE RIDGE MIGRATING DOWNSTREAM OF ERN NEW ENGLAND. A SHARP NEUTRAL/WEAKLY NEGATIVELY TILTED 500 MB TROUGH PUSHING ACROSS HUDSON BAY...ONTARIO/WRN QUEBEC...AND THE NORTHERN GREAT LAKES REGION. A LINE OF SHOWERS AND THUNDERSTORMS DEVELOPED WEST OF LAKES ERIE AND ONTARIO AHEAD OF THIS TROUGH AND SFC COLD FRONT PRIOR TO 04Z/MIDNIGHT. THIS ACTIVITY HAS DIED DOWN IN THE PAST FEW HOURS. A 500 MB RIDGE CONTINUES TO BUILD OVER THE GREAT BASIN...4 CORNERS AND SOUTHERN ROCKIES. CONVECTION CONTINUES TO FIRE ON THE SOUTH SIDE OF THE SFC COOL FRONTAL BOUNDARY AND A WEAK EAST-WEST ELONGATED TROUGH OVER THE SRN PLAINS. .SHORT TERM (TODAY TO SUNDAY)... TODAY...A COLD FRONT WILL MOVE ACROSS THE ALY FCST AREA DURING THE LATE MORNING AND EARLY TO MID PM. CURRENTLY AT 07Z...A PREFRONTAL TROUGH IS GENERATING SHOWERS W/NW OF ALY. THERE ARE SOME SLIGHT TIMING DIFFERENCES BETWEEN THE NAM...GFS AND CANADIAN REGIONAL WITH THE COLD FRONT. THE NAM IS PROGRESSIVE WITH THE SFC FRONT PUSHING ACROSS THE VAST MAJORITY OF THE FCST AREA BY 18Z. THE CANADIAN REGIONAL IS IN THE BALLPARK WITH IT...BUT ONLY PUTS OUT MEASURABLE PCPN FROM ALY SOUTHEAST. THE GFS HANGS THE BOUNDARY OVER THE MID HUDSON VALLEY/SRN NEW ENGLAND UNTIL AROUND 00Z WITH A WEAK 500 MB SHORT WAVE INTERACTING WITH IT. THE 0-6 KM BULK SHEAR VALUES ARE LESS THAN 20 KNOTS OVER THE FCST AREA BETWEEN 12Z-00Z WITH THE BEST 250MB JET STREAK AND UPPER LEVEL DIVERGENCE WELL NORTH OF THE SAINT LAWRENCE RIVER VALLEY. UPPER-LEVEL DYNAMICAL/JET SUPPORT JUST ISNT AVAILABLE FOR ANY SUSTAINED SEVERE. SBCAPES VALUES DO RISE TO 1000-1500 J/KG SOUTH AND EAST OF KALY BTWN 15Z AND 18Z OFF THE NAM. THE GFS ALSO GENERATES SIMILAR INSTABILITY VALUES BASED ON DEWPOINTS IN THE UPPER 60S/LOWER 70S. THERE SHOULD BE DECENT LOW-LEVEL CONVERGENCE ALONG THE COLD FRONT...ESPECIALLY OVER THE MID HUDSON VALLEY...SOUTHERN TACONICS AND WESTERN NEW ENGLAND. THE BEST SHOT FOR NEAR SEVERE/AN ISOLATED ROGUE SEVERE WILL BE FROM POUGHKEEPSIE-PITTSFIELD-BRATTLEBORO SOUTH AND EAST AFTER 16Z (NOONTIME). KPOU SOUNDING HINTS AT AN INVERTED V PROFILE OFF THE NAM AT ABOUT 21Z. THIS MAY SUPPORT AN ISOLATED WIND GUST CLOSE TO 50 KNOTS IF CORRECT. PRECIPITABLE WATER VALUES OFF BOTH THE NAM AND GFS ARE IN THE 1.50 TO ALMOST 2.00 RANGE FROM ALBANY SOUTH AND EAST BETWEEN 12Z AND 00Z. THE BEST COLD AIR ADVECTION KICKS IN AFTER 00Z LAGGING A BIT BEHIND THE BOUNDARY. WILL LEAN A BIT CLOSER TO THE GFS IN TERMS OF ENDING THE SHOWERS/THUNDERSTORMS IN THE SOUTHEASTERN PORTION OF THE FCST AREA UNTIL ABOUT 00Z. WE WILL CLEAR THE CAPITAL REGION SHORTLY AFTER 18Z. FRI NIGHT...BASED ON THE GFS TIMING. HAVE KEPT A LOW CHANCE/SLIGHT CHANCE OF SHOWERS IN FOR LITCHFIELD COUNTY UNTIL 01Z. LOCALLY HEAVY DOWNPOURS POSSIBLE WITH PRECIP WATER VALUES IN EXCESS OF 1.50 BEFORE DRIER AIR KICKS. THERE MAYBE SOME PATCHY FOG AROUND EARLY. WILL LEAVE OUT OF FORECAST FOR NOW...BUT WILL HAVE LATER FCST SHIFT ADDRESS IT. WEAK 850 MB COLD AIR ADVECTION OCCURS BETWEEN 00Z AND 12Z AS 850 MB TEMPS FALL TO +10C NORTH OF ALY AND +11C TO +14C SOUTH AND EAST. N/NW FLOW KICKS IN DURING THIS TIME FRAME AS THE SFC ANTICYCLONE BUILDS IN FROM MICHIGAN AND THE NORTHERN GREAT LAKES REGION. FOLLOWED CLOSE TO THE GFSMOS VALUES IN THE FRI-FRI NIGHT TIME FRAME. SATURDAY TO SUNDAY... ALL AND ALL A NICE EARLY AUGUST WEEKEND WILL OCCUR OVER THE FORECAST AREA WITH TEMPS SLIGHTLY BELOW NORMAL TO NEAR NORMAL. SFC HIGH PRESSURE SLIDES DOWNSTREAM FROM THE ERN GREAT LAKES WITH GOOD SINKING MOTION/SUBSIDENCE BELOW 700 MB. 850 MB TEMP VALUES TOP OUT CLOSE TO +11C-+13C OVER THE FCST AREA. THIS WOULD YIELD TEMPS IN THE MID 70S TO LOWER 80S OVER THE FCST AREA WITH LOTS OF SUNSHINE. SFC DEWPOINTS WILL BE IN THE +10C-+15C RANGE. SATURDAY NIGHT...THE HIGH CRESTS OVER ERN NY-WRN NEW ENGLAND WITH IDEAL RADIATIONAL COOLING CONDITIONS...CLEAR SKIES AND CALM WINDS. ON SUNDAY...THE SFC HIGH SLIDES DOWNSTREAM WITH A RETURN FLOW OF WARMER/SLIGHTLY MORE HUMID AIR. 850 MB WARM AIR ADVECTION WILL ALLOW 850 MB TEMPS TO RISE INTO THE +15-+17C WITH HIGHS IN THE VALLEY LOCATIONS GETTING BACK INTO THE MID 80S. SOME CIRRUS CLOUDS WILL BE AROUND...BUT MOSTLY SUNNY/PARTLY SUNNY SKIES WILL BE THE RULE. LEANED CLOSER THE ETAMOS TEMP VALUES FOR THE WEEKEND. && .LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)... THE SFC HIGH MERGES WITH THE EXPANSIVE BERMUDA HIGH CIRCULATION SUN NIGHT INTO MONDAY...WHICH WILL ALLOW TEMPS TO REBOUND CLOSE TO NORMAL TO SLIGHTLY ABOVE NORMAL VALUES. THE 500 MB FLOW BECOMES MORE ZONAL OVER THE NORTHERN THIRD OF THE LOWER 48. THE NEXT THREAT OF SHRAS/TSRAS WILL BE TUE PM OF THE DIURNAL/CONVECTIONAL HEATING VARIETY. A SLOW MOVING COLD FRONT SAGS SOUTH AND EASTWARD FROM SOUTHEASTERN CANADA AND THE GREAT LAKES REGION WED INTO THU WITH A BETTER CHANCE OF SHRAS AND TSRAS IN THE HUMID AIR MASS. NO CHANGES WERE MADE IN THE MONDAY TO THURSDAY STRETCH OF THE FORECAST. && .AVIATION...A COLD FRONT OVER WESTERN NEW YORK STATE WILL CONTINUE TO MOVE EASTWARD THIS MORNING. AHEAD OF THIS FRONT...THERE IS NOT A LOT OF MOISTURE. RAIN WILL MOVE INTO THE KGFL ROUTE AFTER 0900Z/AFTER 11-12Z AT KALY/16-18 AT KPOU. CEILINGS AND VISIBILITIES WILL DIMINISH TO MVFR AFTER 10Z ACROSS THE NORTHERN THIRD OF THE ROUTE AND EVENTUALLY ACROSS THE SOUTHERN THIRD BY 16-18Z. CEILINGS AND VISIBILITIES WILL IMPROVE TO VFR LATE THIS AFTERNOON/TONIGHT ACROSS THE KGFL-KALY-KPOU ROUTE AS HIGH PRESSURE BUILDS INTO THE ROUTE. WINDS WILL BE GUSTY OUT OF THE WEST THIS AFTERNOON WITH GUSTS UP TO 25KTS POSSIBLE. .HYDROLOGY...A COLD FRONT WILL MOVE THROUGH THE CWA THIS MORNING/AFTERNOON. THE RAIN ASSOCIATED WITH THIS FRONT...IS GENERALLY LIGHT. MOST LOCATIONS WILL RECEIVE LESS THAN A QUARTER OF AN INCH. THE COLD FRONT WILL PASS THROUGH THE SOUTHERN THIRD OF THE CWA IN THE AFTERNOON. WITH SOME HEATING DURING THE DAY...SOME THUNDERSTORMS MAY BE POSSIBLE ACROSS THE MID HUDSON VALLEY REGION INTO THE LITCHFIELD HILLS. ANY THUNDERSTORMS THAT DO DEVELOP...MAY PRODUCE LOCALLY HIGHER QPF AMOUNTS THAT COULD HAVE AN IMPACT ON STREAM/CREEK/RIVER LEVELS. AFTER THE FRONTAL PASSAGE TODAY...THE WEATHER WILL BE RELATIVELY DRY AS HIGH PRESSURE BUILDS INTO THE NORTHEAST. && .FIRE WEATHER...THE HUMID WEATHER WILL CONTINUE TODAY. A COLD FRONT WILL MOVE THROUGH THE NORTHEAST LATE THIS MORNING AND DURING THE AFTERNOON. WINDS WITH THIS FRONT WILL BE OUT OF THE WEST 10 TO 15 MPH WITH GUSTS OF 25 MPH POSSIBLE. COOLER AND DRIER AIR WILL MOVE INTO THE NORTHEAST TONIGHT INTO SATURDAY. WITH LOW HUMIDITY VALUES THIS WEEKEND AND LIGHT WINDS...CONDITIONS WILL BE FAVORABLE FOR DRYING. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. && SYNOPSIS...WASULA SHORT TERM...WASULA LONG TERM...WASULA AVIATION...VTK HYDROLOGY...VTK FIRE WEATHER...VTK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 430 AM EDT FRI AUG 5 2005 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-061100- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY- NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY- NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY- SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY- SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY- WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY- WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT- 430 AM EDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY... A COLD FRONT WILL MOVE ACROSS THE REGION LATE THIS MORNING THROUGH THE AFTERNOON. THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS ASSOCIATED WITH THIS BOUNDARY ESPECIALLY SOUTH AND EAST OF THE CAPITAL REGION IN THE AFTERNOON. LOCALLY HEAVY DOWNPOURS CAUSING SOME PROBLEMS IN POOR DRAINAGE URBAN AREAS AND RAPID RISES IN STREAMS AND CREEKS MAY BE POSSIBLE SOUTH OF ALBANY. .DAYS TWO THROUGH SEVEN...SATURDAY TO THURSDAY... THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. TAW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1023 AM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG FORT ANN 43.42N 73.49W
08/04/2005 WASHINGTON NY PUBLIC
TREES DOWN ALONG SLY POND ROAD.
&&
OKEEFESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 121 PM EDT FRI AUG 5 2005 NYZ063>065-051800- ...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES... AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR WEST SHOKAN... OR ABOUT 15 MILES SOUTHWEST OF HUNTER...AND MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... HURLEY...KINGSTON...TILLSON AND 7 MILES SOUTHWEST OF LAKE KATRINE BY 135 PM EDT PORT EWEN AND RHINEBECK BY 140 PM EDT STAATSBURG AND HYDE PARK BY 145 PM EDT 7 MILES NORTHEAST OF FAIRVIEW BY 150 PM EDT PLEASANT VALLEY BY 155 PM EDT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 200 PM EDT FRI AUG 5 2005 NYZ064>066-051845- ...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES... AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR LAKE KATRINE...OR ABOUT OVER KINGSTON...AND MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... RHINEBECK BY 205 PM EDT RED HOOK BY 210 PM EDT 6 MILES NORTH OF STANFORDVILLE BY 240 PM EDT PINE PLAINS BY 245 PM EDT IN ADDITION TO LARGE HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 235 PM EDT FRI AUG 5 2005 NYZ064>066-051900- ...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES... AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH... FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR HIGHLAND...OR ABOUT OVER POUGHKEEPSIE...AND MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR... RED OAKS MILL...MYERS CORNER AND 6 MILES SOUTH OF PLEASANT VALLEY BY 240 PM EDT HOPEWELL JUNCTION BY 245 PM EDT WINGDALE AND PAWLING BY 300 PM EDT
The Albany radar (KENX), 110 km away, was scanning. The volume nearest the first event began at 18:38 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees down
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473578.